MAUDE Adverse Event Report: ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD

ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD
Catalog Number USSL-1700260
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 12/20/2023
Type of Reportable Event Death
Event or Problem Description
An article by mina et al., 2025 "fatal complications during photodynamic bone stabilization: a case report" details complications experienced during a humerus implantation procedure.A 68-year-old female with a history of metastatic sarcoma underwent prophylactic stabilization of the right humerus with an illuminoss implant on (b)(6) 2023.The patient's comorbidities include metastatic involvement of the lung and remote history of deep vein thrombosis and pulmonary embolism and used supplement oxygen.During the bone reaming and subsequent balloon inflation steps, the patient experienced a sudden cardiopulmonary collapse characterized by pulseless electrical activity, hypoxia and hypotension.Advanced cardiac life support was provided, and a transesophageal echocardiography was performed showing a severely dilated ra and rv with an underfilled, hyperdynamic lv, suggestive of a massive pe.Despite resuscitation efforts, the patient's condition continued to deteriorate, and several days post operatively the patient passed away.The authors speculate the cause of this complication was likely due to the balloon insufflation-induced dislodgement of marrow and subsequent embolization.The authors also note the patient was more susceptible to adverse effects of an intraoperative pe due to the patient being elderly, having a history of metastatic cancer with significant pulmonary involvement, and signs of pulmonary hypertension and right heart strain, which reduced the patient's ability to tolerate an embolic load, leading to rv dysfunction.
 
Additional Manufacturer Narrative
The intraoperative patient collapse and subsequent death were determined to be due to a pulmonary embolism (pe).This conclusion was reached during a medical oversight review, in which the medical reviewer assessed a published journal article describing the case.The article reported that transesophageal echocardiography performed during resuscitation suggested a massive pe.Thrombolytic therapy was not administered because the treating team considered debris or fat embolism more likely than pe secondary to deep vein thrombosis (dvt).The medical reviewer noted that this discussion appeared to attribute the event to two possible embolic sources[?]pe from dvt and debris or fat embolism.The reviewer also observed that the article did not specify the time interval between balloon inflation and patient collapse, which would have been useful in determining causality.Additionally, the patient's history of dvt or pe was not provided, limiting the ability to fully assess the underlying risk.Both the journal article and the medical reviewer identified that the patient's significant comorbidities and overall reduced tolerance for an embolic load were important contributing factors to the fatal event.This adverse event is being submitted as the direct cause of the event cannot be determined.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDULLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL
993 waterman ave
east providance RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providance, RI 02914
4017140008
MDR Report Key22884066
Report Number3006845464-2025-00010
Device Sequence Number18542931
Product Code QAD
UDI-Device IdentifierM986USSL17002600
UDI-PublicM986USSL17002600
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Catalogue NumberUSSL-1700260
Device Lot Number400699
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2025
Initial Report FDA Received Date08/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR
Patient SexFemale
Patient Weight54 KG